Nebraska, 2019

Damaging Winds in Nebraska, August 2, 2019

August 2, 2019 · NWS GLD · 2 events in 1 county or zone

A severe thunderstorm produced a measured wind gust of 62 mph about 5 miles east-northeast of Bartley, Nebraska and wind damage near the Red Willow/Furnas County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced a measured wind gust of 62 mph about 5 miles east-northeast of Bartley, Nebraska and wind damage near the Red Willow/Furnas County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 6:09 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 6:09 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Fri Aug 2 2019

.SHORT TERM...(This evening through Saturday Night)
Issued at 205 PM MDT Fri Aug 2 2019

An upper ridge continued to be the dominant feature today, spanning
across the western half of the CONUS and placing the High Plains
under northwest flow aloft. Its anticyclone remained centered over
eastern Arizona and western New Mexico. Moisture filtered into the
region around a surface low located just southeast of the area, with
light and variable winds observed. Fog and low clouds stuck around
across much of the region through mid morning before slowly breaking
up and decreasing from west to east. At 1 PM MDT (2 PM CDT)
temperatures ranged in the upper 70s to low 80s. A few thunderstorms
developed in southwest Nebraska near Interstate 80.

A few thunderstorms are possible through the evening hours as weak
waves rotate around the surface low near the region. Best chances
remain east of the Colorado border. Shear of 20 to 30 knots and
sufficient CAPE suggest that a strong to severe thunderstorm cannot
be ruled out. However, marginal lapse rates and weak forcing are
limiting factors and widespread severe weather is not expected.

Beyond thunderstorm chances, the concern for tonight is a return of
low clouds and fog. Guidance suggests similar conditions to those
observed this morning. Am anticipating cloud cover to spread back
across the region from east to west late this evening through the
overnight hours. Fog will redevelop as well, with the potential for
visibilities of a half mile or less. Conditions should improve mid
morning Saturday onward. Meanwhile, temperatures fall into the 60s
tonight.

The upper ridge over the Rockies builds east somewhat on Saturday as
the aforementioned surface low travels away from the area. Dry
conditions are forecast with high temperatures in the 80s.
Confidence in the temperature forecast is low at this time due to
uncertainty in how quickly fog/stratus will dissipate. Temperatures
fall into the low 60s Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 205 PM MDT Fri Aug 2 2019

For this long-term forecast period, the main story will be an
increase in thunderstorm activity as a result of an active upper
level pattern. In fact, basically every day during the period comes
with a chance for thunderstorms. In addition, there are some
forecast guidance differences in temperatures but overall anticipate
temps to be near to slightly above normal. However, this depends on
any potential fronts that may slide through the area so we could
easily observe below normal temperatures. This would align with the
Climate Prediction Center's forecast of below normal temperatures
from the intersection of Colorado, Nebraska, and Kansas southeast
toward Hays, KS.

There are a few time periods that need to be monitored closely,
particularly for severe weather potential. The first is Monday
afternoon and evening. Instability shall be on the rise with SBCape
of 1500-2000 j/kg and lapse rates of 7-8 C/km. In addition, 0-6 km
bulk shear increases to 30-40 kts. Most global guidance indicates a
relatively strong shortwave trough passing through which should
cause storms to ignite in the northwest flow pattern. CIPS analog
guidance shows that severe weather events have been noted across the
High Plains within this setup (from the Black Hills south through
western Kansas).

The second day to watch would be Tuesday afternoon and evening. The
overall atmospheric pattern is the same with northwest flow
prevailing over the High Plains. One interesting note is that
stronger instability is projected for Tuesday (potentially upwards
of 2500 J/kg of SBCape). In addition, shear is even stronger with 0-
6 km bulk shear approaching 45 kts. With these parameters in mind,
would not be surprised to see yet another round of severe
thunderstorms moving across the High Plains. Where remains the
biggest question along with how will the environment recover after
Monday's storms. These questions will be resolved as we get closer
to the forecast period and confidence grows in the mesoscale
features.

As mentioned above, active weather looks to continue next week
although forecast guidance starts to diverge from a more consistent
signal by Wednesday. For now, will not dive into the details on
severe potential as there is much to be resolved.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 442 PM MDT Fri Aug 2 2019

GLD will see VFR conditions through the 00Z TAF period with
scattered to broken low to mid level clouds and light winds.

MCK will start out VFR and transition to MVFR between 09-11Z as
low clouds become more widespread and form low ceilings. A drop to
IFR and LIFR is possible as ceilings continue to drop along with
visibilities that could be less than one mile at times between
12-15Z. Conditions will return to VFR after 15Z as low clouds
break up and visibilities improve rapidly.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...RRH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 2, 2:37 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
237 PM MDT Fri Aug 2 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
237 PM MDT Fri Aug 2 2019 /337 PM CDT Fri Aug 2 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms will be possible this afternoon and evening,
mainly in southwest Nebraska and northwest Kansas. A strong to
severe storm cannot be ruled out.

Fog will redevelop across much of the region after midnight.
Visibilities of a half mile or less will be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Fog is anticipated to reduce visibilities into Saturday before
dissipating mid to late morning.

A few strong to severe thunderstorms will be possible on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

In the hours before

Special weather statement, Aug 2, 6:45 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM CDT Fri Aug 2 2019

NEZ080-081-030100-
Red Willow NE-Hitchcock NE-
745 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 800 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Culbertson, or 12 miles northwest of McCook, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Culbertson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 10063 4017 10070 4022 10099 4035 10090
      4035 10080
TIME...MOT...LOC 0044Z 021DEG 15KT 4028 10083

Lundquist
Special weather statement, Aug 2, 6:59 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
759 PM CDT Fri Aug 2 2019

NEZ080-081-030115-
Red Willow NE-Hitchcock NE-
759 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 815 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Culbertson, or 10 miles west of McCook, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Culbertson.

LAT...LON 4029 10090 4027 10066 4009 10067 4013 10096
TIME...MOT...LOC 0059Z 010DEG 19KT 4021 10081

Lundquist
Special weather statement, Aug 2, 7:17 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM CDT Fri Aug 2 2019

NEZ080-030130-
Hitchcock NE-
817 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HITCHCOCK COUNTY
UNTIL 830 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Culbertson, or 10 miles east of Trenton, moving south
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Hitchcock County.

LAT...LON 4018 10076 4000 10076 4000 10098 4020 10090
TIME...MOT...LOC 0116Z 011DEG 20KT 4012 10083

Lundquist
Special weather statement, Aug 2, 7:28 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
828 PM CDT Fri Aug 2 2019

NEZ081-030145-
Red Willow NE-
828 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
845 PM CDT...

At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Stockville to 4 miles
east of Medicine Creek Reservoir State Recreation Area. Movement was
south at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northern Red
Willow County.

LAT...LON 4029 10020 4030 10072 4035 10072 4035 10020
TIME...MOT...LOC 0128Z 001DEG 29KT 4043 10056 4042 10017

Lundquist
Special weather statement, Aug 2, 7:36 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
836 PM CDT Fri Aug 2 2019

NEZ081-030200-
Red Willow NE-
836 PM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
900 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Stockville to 7 miles
north of Holbrook. Movement was south at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
McCook, Indianola and Bartley.

LAT...LON 4016 10019 4015 10064 4035 10066 4035 10020
TIME...MOT...LOC 0136Z 342DEG 26KT 4040 10057 4040 10006

Lundquist

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 2, 7:42 PM CST
Where
Red Willow County, 6.61 mi NE of Bartley
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.321, -100.216

A trained spotter three miles west and three miles north of Cambridge reported a wind gust of 62 mph.

Thunderstorm Wind, Red Willow

When
August 2, 7:49 PM CST
Where
Red Willow County, 4.82 mi ENE of Bartley
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.273, -100.214

Power lines were reported down along US Highway 34 just west of the Red Willow/Furnas County line. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837822, 837821.